Alabama, 2012Hail and Damaging Winds in Alabama, June 14, 2012
June 14, 2012 · NWS BMX · 11 events in 6 counties and zones
On Thursday, June 14, isolated thunderstorms initially developed along an inverted surface trough across east central Alabama. This convection pushed westward during the early afternoon, with additional thunderstorms developing on outflow boundaries during the peak heating of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Thursday, June 14, isolated thunderstorms initially developed along an inverted surface trough across east central Alabama. This convection pushed westward during the early afternoon, with additional thunderstorms developing on outflow boundaries during the peak heating of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 14, 11:34 AM CST, 21 minutes earlier.
Area forecast discussion, Jun 14, 11:34 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1234 PM CDT THU JUN 14 2012
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
CENTRAL ALABAMA LOOKS TO BE IN A VERY INTERESTING PATTERN THIS
MORNING...WITH AN ALMOST BACK DOOR BOUNDARY/EASTERLY FLOW SETTING
UP IN OUR EASTERN COUNTIES. SURFACE ANALYSIS INDICATES AN INVERTED
TROUGH MOVING WESTWARD INTO THE EASTERN PORTION OF THE STATE WITH
A DISTINCT MOISTURE AXIS OF 68+ DEWPOINTS STRETCHING INTO NORTHERN
GEORGIA. AFTER LOOKING AT VISIBLE SATELLITE AND IR SATELLITE FROM
THE OVERNIGHT HOURS...SEVERAL MESOSCALE BOUNDARIES HAVE ALREADY
MOVED INTO EASTERN ALABAMA AND WILL BE TRIGGERING MECHANISMS FOR
SCATTERED STORMS TODAY. LOOKING AT THIS MORNING'S SOUNDING FROM
KBMX AND COMPARING WITH KFFC'S SOUNDING...LFC'S ARE DISTINCTLY
LOWER THE FARTHER EAST YOU TRAVEL...AND THE LOWER LFC'S WILL ALLOW
STORMS TO DEVELOP AS PARCELS ARE LIFTED BY THE MESOSCALE
BOUNDARIES. INSTABILITIES ARE CERTAINLY HIGH ACROSS WESTERN
GEORGIA AND EASTERN ALABAMA...WITH SB CAPES AROUND
3000-3500...AND LI'S -6 TO -7 BASED ON THE LATEST RUC ANALYSIS.
WITH DRY AIR PRESENT ALOFT IN THE 12Z KBMX AND LAPS
SOUNDINGS...MICROBURSTS COULD BE A CONCERN THIS AFTERNOON FOR
AREAS GENERALLY ALONG AND EAST OF INTERSTATE 65. ADDITIONAL
DEVELOPMENT COULD ALSO OCCUR BASED ON THE EASTERLY TO
SOUTHEASTERLY FLOW THAT WILL BE PERPENDICULAR TO THE RIDGETOPS OF
EAST AND NORTHEASTERN ALABAMA. OROGRAPHIC LIFTING COULD POSSIBLY
LEAD TO ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT ACROSS THOSE
LOCATIONS. LOOKING AT THE LATEST HRRR AND 4KM NSSL WRF AND LOCAL
WRF HERE AT THE OFFICE...THEY ALSO AGREE THAT SCATTERED STORM
DEVELOPMENT WILL OCCUR AS AND GENERALLY DRIFT WESTWARD THROUGHOUT
THE DAY. FORECAST WISE BASED ON ALL THE DATA...WENT AHEAD AND RAISED
POPS ACROSS ALL OF OUR EASTERN COUNTIES TO HIGHER END CHANCE POPS AND
SLIGHT CHANCE POPS FARTHER WEST ALONG THE INTERSTATE 65 CORRIDOR.
RAINFALL CHANCES LOOK DIMINISHED WEST OF I-65...WITH LFC'S ALMOST 9K
AND 10K FEET ACROSS WESTERN ALABAMA BASED ON LAPS SOUNDINGS AT
TUSCALOOSA AND HAMILTON. IT IS INTERESTING TO NOTE AS WELL THE MCV
PRESENT JUST OFF THE GULF COAST TO OUR SOUTH...AND WE WILL SEE IF
THAT WILL HAVE ANY AFFECT ON STORM DEVELOPMENT THAT COULD BRING A
FEW OUTFLOW BOUNDARIES ACROSS OUR SOUTHERN COUNTIES AS WELL.
HIGHS STILL LOOK TO BE RATHER HOT TODAY...WITH LOWER 90S PRESENT
AREAWIDE. WENT AHEAD AND ALSO TWEAKED HIGHS A DEGREE OR TWO HIGHER
BASED ON THE LATEST TRENDS AND ADJUSTED DEWPOINTS A BIT HIGHER
ACROSS THE EAST AS WELL. UPDATES ARE OUT.
56/GDG
&&
.AVIATION...
18Z TAF DISCUSSION.
A FEW STORMS ARE ALREADY BEGINNING TO DEVELOP NEAR THE AL/GA STATE
LINE EARLY THIS AFTERNOON. EXPECT ADDITIONAL DEVELOPMENT THRU THE
REMAINDER OF THE AFTERNOON ACROSS THE EASTERN HALF OF THE CWA DUE TO
THE PRESENCE OF AN INVERTED TROUGH IN THE AREA. WILL CONTINUE TO
MENTION VCTS AT MOST SITES AS EXACT TIMING...IF ANY...OF STORMS
AFFECTING THE TERMINALS IS IMPOSSIBLE TO DETERMINE DUE TO THE
SCATTERED NATURE OF THE CONVECTION. ANB WILL HAVE THE BEST CHANCE
FOR STORMS OVER THE NEXT FEW HOURS SO INTRODUCED A TEMPO GROUP FOR
THAT TERMINAL. WIND GUSTS IN EXCESS OF 50 MPH WILL BE THE MAIN
THREAT WITH THE STRONGER STORMS...WITH HAIL ALSO A POSSIBILITY. WILL
HAVE TO MONITOR SPEED/MOVEMENT OF STORMS AND OUTFLOW BOUNDARIES THRU
THE DAY TO SEE IF VCTS WILL NEED TO BE ADDED FARTHER WEST. ACTIVITY
SHOULD WEAKEN DURING THE EVENING AND DIMINISH BY MIDNIGHT.
OTHERWISE...LOOK FOR MOSTLY CLEAR SKIES OVERNIGHT WITH LIGHT/CALM
WINDS. PATCHY FOG COULD BE A POSSIBILITY ONCE AGAIN TONIGHT...BUT
WILL HAVE TO WAIT AND SEE WHAT TRANSPIRES TODAY TO DETERMINE WHICH
LOCATIONS WILL HAVE THE BEST CHANCE AT SEEING FOG DEVELOPMENT.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 90 68 87 65 86 / 40 10 10 0 0
ANNISTON 90 68 86 65 85 / 50 10 0 0 0
BIRMINGHAM 92 70 87 68 87 / 30 10 10 0 0
TUSCALOOSA 94 71 89 68 89 / 0 10 20 10 0
CALERA 92 69 87 67 87 / 20 10 10 10 0
AUBURN 90 69 85 66 85 / 50 10 0 10 0
MONTGOMERY 93 71 87 67 87 / 30 10 10 10 0
TROY 92 69 85 65 86 / 50 20 10 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
56/19
Hazardous weather outlook, Jun 14, 11:50 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT THU JUN 14 2012
ALZ011>015-017>050-151800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1250 PM CDT THU JUN 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FROM 1 PM UNTIL 8 PM FOR
AREAS ALONG AND EAST OF I-65. THE PRIMARY THREAT WILL BE DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 14, 11:54 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT THU JUN 14 2012
ALZ018-019-141830-
CALHOUN AL-ETOWAH AL-
1254 PM CDT THU JUN 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ETOWAH AND NORTHERN
CALHOUN COUNTIES UNTIL 130 PM CDT...
AT 1254 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HOKES BLUFF...MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HOKES BLUFF...
GLENCOE...
COBB CITY...
GADSDEN STEAM PLANT...
GADSDEN WATER WORKS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3385 8581 3385 8590 3386 8600 3407 8597
3402 8580 3398 8574 3388 8577
TIME...MOT...LOC 1754Z 090DEG 8KT 3396 8584
77/GLEASONThunderstorm Wind, Etowah
- When
- June 14, 11:55 AM CST
- Where
- Etowah County, 1.85 mi ESE of Hokes Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.990, -85.840
One tree was reported down at the intersection of Posey Road and Nora Drive and a second tree was reported down along Croft Ferry Road, northeast of Hokes Bluff.
Thunderstorm Wind, Etowah
- When
- June 14, 12:05 PM CST
- Where
- Etowah County, 3.98 mi SE of Hokes Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.960, -85.820
A tree was downed across Ford's Valley Road near Hokes Bluff.
Hail, Calhoun
- When
- June 14, 2:08 PM CST
- Where
- Calhoun County, 1.34 mi WSW of Saks
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.710, -85.850
Hail, Calhoun
- When
- June 14, 2:19 PM CST
- Where
- Calhoun County, 1.8 mi NE of (Anb)anniston Calhou
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.600, -85.830
Thunderstorm Wind, Talladega
- When
- June 14, 2:39 PM CST
- Where
- Talladega County, 2.21 mi SE of Lincoln
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.600, -86.090
A tree was reported down on Water Tank Lane.
Hail, Chambers
- When
- June 14, 2:50 PM CST
- Where
- Chambers County, 2.15 mi SSW of Cusseta
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.750, -85.290
Hail, Elmore
- When
- June 14, 5:00 PM CST
- Where
- Elmore County, 0.58 mi W of Claud
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.580, -86.090
Thunderstorm Wind, Elmore
- When
- June 14, 5:00 PM CST
- Where
- Elmore County, 5.37 mi SSE of Wetumpka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.480, -86.180
A tree fell on a house, causing minor roof damage. Power lines were also reported down in the Blue Ridge community.
Thunderstorm Wind, Elmore
- When
- June 14, 5:00 PM CST
- Where
- Elmore County, 0.58 mi W of Claud
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.580, -86.090
Thunderstorm Wind, Elmore
- When
- June 14, 5:02 PM CST
- Where
- Elmore County, Floyd
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.600, -86.020
Multiple trees were reported down in the Claud and Fleahop Communities.
Hail, Jefferson
- When
- June 14, 6:55 PM CST
- Where
- Jefferson County, 0.69 mi S of Johns
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.360, -87.120
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Nebraska, June 14 to 15, 2012$7.7 million · 2.5 in hail · 48 events
- Flash Flooding and Hail in Minnesota, June 14 to 15, 2012$1.3 million · 1.25 in hail · 80 events
- Rip Current in Texas, June 14, 20121 death · 1 event
- Flooding and Dust Storm in Texas, June 14 to 15, 2012$443,000 · 1.75 in hail · 24 events
- Flash Flood and Hail in Texas, June 14, 2012$201,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Kansas, June 14, 2012$70,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Minnesota, June 14, 2012$65,000 · 1.25 in hail · 11 events
- Flash Flooding and Hail in Tennessee, June 14, 2012$54,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Georgia, June 14, 2012$70,000 · 1 in hail · 5 events
- Flash Flood and Hail in Wisconsin, June 14, 2012$50,000 · 1 in hail · 8 events
- Damaging Winds in Florida, June 14, 2012$55,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Iowa, June 14, 2012$41,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396915, 396918, 396920, 396921, 396922, 396942, 396943, 396944, 396945, 396946, 396947.